Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS Charleston, WV

August 3, 2007Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 3, 2007, 6:06 PM EDT for Buchanan County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2007, 6:06 PM EDT (22:06 UTC)
Expired
Aug 3, 2007, 6:45 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 126 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 032206
SVRRLX
VAC027-032245-
/O.NEW.KRLX.SV.W.0151.070803T2206Z-070803T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...

* UNTIL 645 PM EDT

* AT 604 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAVENPORT...AND 
MOVING EAST   AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VANSANT AND OAKWOOD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3705 8213 3711 8214 3712 8218 3719 8222
      3731 8187 3728 8184 3726 8175 3719 8178
      3719 8183 3713 8193 3712 8201 3705 8204
      3705 8207

$$

26
1 follow-up statement
000 
WWUS51 KRLX 032237
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT FRI AUG 3 2007

VAC027-032247-
/O.EXP.KRLX.SV.W.0151.000000T0000Z-070803T2245Z/
BUCHANAN VA-
637 PM EDT FRI AUG 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY EXPIRES AT 645
PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3705 8213 3711 8214 3712 8218 3719 8222
      3731 8187 3728 8184 3726 8175 3719 8178
      3719 8183 3713 8193 3712 8201 3705 8204
      3705 8207

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:54 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 3:54 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT FRI AUG 3 2007

.SYNOPSIS...
THE HEAT WAVE CONTINUES INTO NEXT WEEK.  WHAT IS LEFT OF A
DISSIPATING FRONT SHOULD IN OUR VICINITY ON SATURDAY. UPPER AIR
DISTURBANCE SWINGS THROUGH ON SUNDAY COULD TRIGGER MORE WIDESPREAD
CONVECTION AND CLOUDS...AND KEEP AFTERNOON TEMPERATURES DOWN A BIT.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
TCU ARE BEGINNING TO DEVELOP IN THE HUMID AIRMASS AS OF 17Z.  ONE
CLUSTER OF STORMS IS MOVING THROUGH ERN KY WHILE ANOTHER AREA IS
LOCATED IN THE HIGHER TERRAIN OF THE WV MTNS.  NO REAL UPPER SUPPORT
TO FOCUS DETERMINISTIC POPS ON THIS AFTN AND EVNG.  A WEAK TROUGH OF
LOW PRESSURE ENCROACHES FROM THE NW TONIGHT...BUT BY THEN A DECENT
CAP WILL ESTABLISH.

NAM AND GFS DIFFER ON THE PLACEMENT OF THE FRONT BY 12Z SATURDAY.
GFS CONTS TO BE THE DRIER AND FARTHER SE MODEL...WHILE THE NAM AND
SREF HOLD THE FRONT ALONG THE M/D LINE WITH H8 MSTR POOLING ALONG
THE BOUNDARY.  CONTD TO ROLL WITH A DRY FCST SAT UP NORTH WITH THE
FOCUS ON THE BETTER INSTABILITY OVER THE MTNS AND SRN COAL FIELDS
/SCHC POPS/.  DEWPOINTS FALL INTO THE LWR 60S IN THE N GIVEN WE
OPTED FOR THE GFS SLTN...WHILE THE MUGGIES PERSIST S WITH U60S FOR
TD.  WIDESPREAD HAZE TODAY WILL BE LESS TMRW AS SOMEWHAT FRESHER AIR
INFILTRATES FROM THE LOWER GREAT LAKES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
STILL UNCLEAR ON HOW SUNDAY WILL TURN OUT. CAN NOT TOTALLY JUMP
ONTO 12Z GFS WHICH LAGS VORT MAX BACK IN SRN OHIO AT 18Z SUNDAY IN
WNW FLOW ALOFT.  BOTH NAM AND GFS AGREE THERE COULD BE SOME MORNING
PCPN AT 12Z SUNDAY IN THE W AND N.  QUESTION IS DOES THAT MOVE ACROSS
MOUNTAINS DURING THE AFTERNOON...THEN DOES WESTERN COUNTIES DRY OUT
IN THE PM...OR DOES MORE CONVECTION FIRE AND CROSS SOUTHERN COUNTIES
DURING AFTERNOON AND EVENING.  THE LOW LEVEL INFLOW IS CERTAINLY
NOTHING TO WRITE HOME ABOUT. DID INCREASE POPS INTO THE 40 TO 50 POP
RANGE...AT THIS DISTANCE IN TIME...FOR CENTRAL AND NRN COUNTIES. DO
THINK THE CLOUDS AND PCPN COULD CERTAINLY HINDER MAXIMUM TEMPERATURE
ON SUNDAY.  LOWERED MAX TEMPS INTO MID 80S ACROSS THE NORTH
INCLUDING CKB.  OF COURSE... EVERYTHING IS DEPENDENT ON THE
CONVECTION PATTERN.

BUILDING 500 MB HEIGHTS ON MONDAY...BUT HAD TO KEEP 20 TO 30 POPS FOR
LEFTOVER MOISTURE AND INSTABILITY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
500 MB RIDGE WILL TRY TO BULGE NORTH TUESDAY AND WEDNESDAY.  WENT
A BIT HOTTER THAN HPC GUIDANCE TEMPERATURES WITH SOME UPPER 90S.
DEW POINTS WILL BE INCREASING BUT THINK HEAT INDEX WILL REMAIN AB
105 IN THE USUAL HOT SPOTS.

MAIN FRONTAL ZONE REMAINS OVER SOUTHERN GREAT LAKES DAY 4/5.
THOUGHT SOME OF THE HPC POPS A BIT HIGH FOR SOUTHERN COUNTIES...
BUT HARD TO RULE OUT 20 POPS THERE.

NEW 12Z GFS HAS UPPER TROF STRONGER MOVING OFF NEW ENGLAND DAY
6 AND 7...WHICH WOULD DRIVE FRONTAL ZONE...FURTHER S ON FRIDAY.
TOO EARLY TO JUMP ON THAT ONE SOLUTION.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MVFR HZ LIFTS TO VFR VIS BRIEFLY THIS EVNG BEFORE FALLING BACK TO
MVFR DURING THE OVERNIGHT HRS.  ONLY PLACE WHICH WILL SEE IFR OR
WORSE CONDITIONS WILL BE EKN.  VIS BTW 5-6SM WILL COMMON THE LAST
SIX HOURS OF THE FCST.

AVIATION OUTLOOK STARTING AT 18Z SAT THROUGH WEDNESDAY...IFR/LIFR
MORNING FOG AT EKN GIVES WAY TO HAZE EACH DAY.  THE BEST CHANCE FOR
THUNDERSTORMS IS SUNDAY.

&&

.EQUIPMENT...
SEE CRWFTMRLX. NWS TECHNICIANS WORKING ON RADAR.  RADAR REMAINS DOWN
AS OF 1950Z.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29
NEAR TERM...29
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...29
EQUIPMENT...KTB
Hazardous weather outlook, Aug 3, 3:06 AM EDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
306 AM EDT FRI AUG 3 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-040715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
306 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 3:30 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI AUG 3 2007

WVZ018-027-028-032000-
BRAXTON WV-CALHOUN WV-CLAY WV-
330 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL CLAY
COUNTY...OR ABOUT 10 MILES NORTHEAST OF CLAY.  THE STORM WAS NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  SERVIA...STRANGE CREEK...WILSIE...NICUT...HARRISON AND CHLOE.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 3:34 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT FRI AUG 3 2007

KYZ101>103-032000-
GREENUP KY-CARTER KY-BOYD KY-
334 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 334 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED 7 MILES
NORTHEAST OF GRAYSON.  THE LINE IS DRIFTING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... HOPEWELL...SUMMIT...MAVITY...RUSH...PRINCESS AND NAPLES.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS LINE OF
STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 4:34 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT FRI AUG 3 2007

WVZ020-032100-
DODDRIDGE WV-
434 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHWESTERN DODDRIDGE
COUNTY...OR ABOUT 13 MILES EAST OF HARRISVILLE.  THE STORM WAS NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  LEOPOLD...BLANDVILLE...GREENWOOD AND GROVE.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS ALSO
LIKELY WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 5:35 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
535 PM EDT FRI AUG 3 2007

VAZ003-032200-
DICKENSON VA-
535 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 535 PM EDT...A STRONG THUNDERSTORM WAS OVER CLINTWOOD...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  TRAMMEL...MCCLURE...NORA...CLINCHCO AND HAYSI.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY
WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 3, 5:49 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT FRI AUG 3 2007

VAZ004-032215-
BUCHANAN VA-
549 PM EDT FRI AUG 3 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 549 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL BUCHANAN
COUNTY...OR ABOUT 9 MILES SOUTHEAST OF GRUNDY...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKWOOD
  AND VANSANT.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS LIKELY
WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Aug 3, 6:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 SE CLINTWOOD          37.08N 82.37W
08/03/2007  E1.75 INCH       DICKENSON          VA   CO-OP OBSERVER

            SEVERAL TREES DOWN.

&&

JDENT

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:41 PM EDTSevere Thunderstorm WarningRLXDickenson41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.